Extension of Lipschitz functions and best approximation



Costica Mustata
“Tiberiu Popoviciu” Institute of Numerical Analysis, Romanian Academy, Romania



Paper coordinates

C. Mustăţa, Şt. Cobzaş, Extension of Lipschitz functions and best approximation, in ”Research on Theory of Allure, Approximation, Convexity and Optimization, SRIMA, Cluj-Napoca, (1999), 3-21



About this paper

Publisher Name
Print ISSN
Online ISSN

google scholar link

[1] D. Andrica, C. Mustata, An abstract Korovkin type theorem and applications, Studia Univ. Babes-Bolyai, Ser. Math. 34 (1989), 41-44.
[2] R. F. Arens, J. Eells Jr., On embedding uniform and topological spaces, Pacific J. Math. 6 (1956), 397-405.
[3] Zvi Artstein, Extensions of Lipschitz selections and an application to differential inclusions, Nonlinear Anal. 16(1991), 701-704.
[4] G. Aronsson, Extension of Lipschitz functions satisfying a Lipschitz condition, Arkiv Math. 6 (1976), 551-561.
[5] N. Aronszajn, P. Panichpakdi, Extension of uniformly continuous and hyperconvex metric spaces, Pacific J. Math 6 (1956), 405-439.
[6] S. Banach, Wstep do teorii funcji rzeczwistych(Polish),[Introduction to the theory of real functions], Warszawa/Wroclaw 1951.
[7] I. Beg, M. Iqbal, Extension of linear 2-operators, Math. Montesnigri 2 (1993), 1-10.
[8] C. Bessaga, A. Pelczynski, Selected Topics in Infinite Dimensional Topology, PWN Warszawa, 1975.
[9] J. M. Borwein, M. Fabian, Characterizations of Banach spaces via convex and other locally Lipschitz functions, Acta Math. Vietnam. 22 (1997), 53-69.
[10] W. W. Breckner, Holder continuity of certain generalized convex functions, Optimization 28 (1994), 201-209.
[11] A. Bressan, A. Cortesi, Lipschitz extensions of convex-valued maps, Atti. Acad. Naz. Lincei, Rendinconti Classe Sci. Fis. Mat. Natur. (8) 80 (1986), 530-532.
[12] H. Brezis, Prolongement d’applications lipschitziennes et des semi-groupes de contractions, Seminaire Choquet: Initiation a l’analyse, 9 e anne, no. 19 (1969/70).
[13] B. M. Brown, D. Elliot, D. F. Paget, Lipschitz constant for the Bernstein polynomials of Lipschitz continuous functions, J. Approx. Theory 49 (1982), 196-199.
[14] T. Caputti, A note on the extension of Lipschitz functions, Rev. Un. Mat. Argentina 31 (1984), 122-129.
[15] E. W. Cheney, D. E. Wulbert, The existence and unicity of best approximation, Math. Scand. 24 (1969), 113-140, Corrigendum: Math. Scand. 27 (1970), 245.
[16] S. Cobzas, On the Lipschitz properties of continuous convex functions, Mathematica 21 (1979), 123-125.
[17] S. Cobzas, Lipschitz properties of convex functions, Seminar on Mathematical Analysis, Babes-Bolyai University, Faculty of Mathematics, Research Seminaries, Preprint No. 7, Cluj-Npoca 1985, 77-84.
[18] S. Cobzas, Extreme points in Banach spaces of Lipschitz functions, Mathematica 31 (1989), 25-33.
[19] S. Cobzas, I. Muntean, Continuous and locally Lipschitz convex functions, Mathematica 18 (1976), 41-51.
[20] S. Cobzas, C. Mustata, Norm preserving extension of convex Lipschitz functions, J. Approx. Theory 24 (1978), 555-564.
[21] S. Cobzas, C. Mustata, Selections associated to the metric projection, Rev. Anal. Numer. Theor. Approx. 24 (1995), 45-52.
[22] S. Cobzas, C. Mustata, Extension of bilinear operators and best approximation in 2-normed spaces, Rev. Anal. Numer. Theor. Approx. 25 (1996), 63-75
[23] S. Cobzas, C. Mustata, Extension of bilinear operators and best approximation in 2-normed spaces, Proc. 6th Workshop of the DGOR-Working Group-Multicriteria and Decision Theory, Halle 1996, A. Gopfert, J. Seelander, Chr. Tammer, Eds. Deutsche Hochschulschriften vol. 2398, Hansel-Hohenhausen Frankfurt 1997, pp. 19-29.
[24] S. Cobzas, C. Mustata, Extension of bilinear functionals and best approximation in 2-normed spaces, Studia Univ. Babes-Bolyai, Ser. Math. (in print).
[25] J. Czipser, L. Geher, Extension of functions satisfying a Lipschitz condition, Acta Math. Sci. Acad. Sci. Hungar.6 (1955), 213-220.
[26] L. Danzer, B. Grunbaum, V. Klee, Helly’s theorem and its relatives, in Convexity, Proc. Symp. Pure Appl. Math. vol. 7, Amer. Math. Soc, Providence RI 1963, pp. 101-180.
[27] V. F. Demyanov, Point derivations for Lipschitz functions and Clarke’s generalized derivative, Appl. Math. (Warsaw),24 (1997), 465-474.
[28] F. Deutsch, Linear selections for the metric projection, J. Func. Anal. 49 (1982), 269-292.
[29] F. Deutsch, A survey of the metric selections, Contemporary Mathematics vol. 18, Amer. Math. Soc., ProvidenceRI 1983, pp. 49-71.
[30] F. Deutsch, Wu Li, Sung-Ho Park, Tietze extensions and continuous selections for the metric projection, J. Approx.Theory 64 (1991), 56-68.
[31] F. Deutsch, Wu Li, Sizwe Mabizela, Helly extensions and best approximation, in Parametric Optimization and Related Topics, Approx. Optim., 3, Lang, Frankfurt am Main, 1993, pp. 107-120.
[32] M. Dorfner, The extension of Lipschitz continuous operators, Istit. Lombardo Accad. Sci. Lett. Rend. A 129 (1995),47-59.
[33] J. Dugundji, An extension of Tietze’s theorem, Pacific J. Math. 1 (1951), 353-367.
[34] R. Engelking, General Topology, PWN Warszawa 1977.
[35] H. Fakhouri, Selections lineaires associees au theoreme de Hahn-Banach, J. Func. Anal. 11 (1972), 436-452.
[36] J. D. Farmer, Extreme points of the unit ball of the space of Lipschitz functions, Proc. Amer. Math. Soc. 121 (1994), 807-813.
[37] D. de Figueiredo, L. Karlovitz, On the projection into convex sets and the extension of contractions, in Proc.Conf. on Projections and Related Topics, Clemson Unic. 1967.
[38] D. de Figueiredo, L. Karlovitz, On the extension of contractions on normed spaces, in Proc. Symp. Pure Math. vol.18, part.1, Amer.Math.Soc., RI 1970.
[39] T.M. Flett, Extension of Lipschitz functions, J. London Math. Soc. 7 (1974), 604-608.
[40] C. Franchetti, Lipschitz maps on the unit ball of normed spaces, Confer. Sem. Mat. Univ. Bari vol. 202 (1985).
[41] C. Franchetti, Lipschitz maps and the geometry of the unit ball in normed spaces, Arch. Math. 46 (1986), 76-84.
[42] N. Furukama, Convexity and local Lipschitz continuity of fuzzy-valued mappings, Fuzzy Sets and Systems, 93 (1998), 113-119.
[43] S. Gahler, Linear 2-normierte Raume, Math. Nachr. 28 (1965), 1-45.
[44] B. Grunbaum, A generalization of theorems of Kirszbraun and Minty, Proc. Amer. Math. Soc. 13 (1962), 812-814.
[45] B. Grunbaum, On a theorem of Kirszbraun, Bull. Res. Council Israel 7F (1958), 129-132.
[46] B. Grunbaum, E. Zarantonello, On the extension of unniformly continuous mappings, Michigan Math. J. 15 (1968), 65-78.
[47] P. Harmand, D. Werner, W. Werner, M-ideals in Banach Spaces and Banach Algebras, Lect. Notes Math. vol. 1547 Springer-Verlag, Berlin 1993.
[48] M. Hasumi, The extension property of complex Banach spaces, Tohoku Math. J. 10 (1958), 135-142.
[49] T. Hayden, J. Wells, On the extension of Lipschitz-Holder maps of order β, J. Math. Anal. Appl. 33 (1971), 627-640.
[50] J.-B. Hiriart-Urruty, Extension of Lipschitz functions, J. Math. Anal. Appl. 77 (1980), 539-554.
[51] J.-B. Hiriart-Urruty, Extension of Lipschitz integrands and minimization of nonconvex integral functionals . Applications to the optimal resource problem in discrete time, Prob. Math. Stat. 3 (1982), 19-36.
[52] J.-B. Hiriart-Urruty, Enveloppe k-lipschitzienne d’une fonction, Rev. Math. Speciales 106 (1995-1996), 785-793.
[53] R. B. Holmes, A Course on Optimization and Best Approximation, Lect. Notes Math. vol. 257, Springer-Verlag, Berlin 1972.
[54] R. B. Holmes, Geometric Functional Analysis and its Applications, Springer-Verlag, Berlin 1975.
[55] R. B. Holmes, B. Scranton, J.D. Ward, Approximation from the space of compact operators and other M-ideals, Duke Math. J. 42 (1975(, 259-269.
[56] R. Jensen, Uniqueness of Lipschitz extensions: minimizing the sup norm of the gradient, Arch. Rat. Mech. Anal. 123 (1993), 51-74.
[57] J. A. Johnson, Banach spaces of Lipschitz functions and vector-valued Lipschitz functions, Trans. Amer. Math. Soc. 148 (1970), 147-171.
[58] J. A. Johnson, Lipschitz spaces, Pacific J. Math. 51 (1974), 177-186.
[59] J. A. Johnson, A note on Banach spaces of Lipschitz functions, Pacific J. Math. 58 (1975), 475-482.
[60] W. B. Johnson, J. Lindenstrauss and G. Schechtman, Extensions of Lipschitz maps into Banach spaces, Israel J. Math. 54 (1986), 129-138.
[61] V. M. Kadets, Lipschitz mappings on metric spaces, Matematika, Izvestija VUZOV (1985) no.1, 30-34, (in Russian).
[62] H. Kamowitz, S. Scheinberg, Some properties of endomorphisms of Lipschitz algebras, Studia Math. 96 (1990), 61-67.
[63] J. L. Kelley, Banach spaces with the extension property, Trans. Amer. Math. Soc. 72 (1952), 323-326.
[64] M. Kirszbraun,  Uber die zusammenziehenden und Lipschitzschen Transformationen, Fund. Math. 22 (1934), 77-108.
[65] S.V. Konyagin, On the level sets of Lipschitz functions, Tatra Mount. Math. Publ. 2 (1993), 51-59.
[66] A. Langenbach, Uber lokale eigenschaften von Lipschitz-Abbildungen, Math. Nachr. 194 (1998), 127-137.
[67] K. de Leeuw, Banach spaces of Lipschitz functions, Studia Math. 21 (1961), 55-66.
[68] R. Levi, M. D. Rice, The approximation of uniformly continuous mappings by Lipschitz and Holder mappings, in General Topology and its Relations to Modern Analysis and Algebra V, Prague 1981, 455-461.
[69] J. Lindensstrauss, Non-linear projections in Banach spaces, Michigan Math. J. 11 (1964), 263-287.
[70] J. Lindenstrauss, Extension of compact operators, Memoirs Amer. Math. Soc. vol. 48 (1964).
[71] S. Mabizela, On bounded 2-linear functionals, Math. Japonica 35 (1990), 51-55.
[72] S. Mabizela, The relationship between Lipschitz extensions, best approximations, and continuous selections, Quaestiones Math. 14 (1991), 261-268.
[73] L. Marco, J. A. Murillo, Locally Lipschitz and convex functions, Mathematica 38 (1996), 121-131.
[74] J. Matousek, Extension of Lipschitz mappings on metric trees, Comment. Math. Univ. Carol. 31 (1990), 99-101.
[75] J. Matousek, Note on bi-Lipschitz embeddings into normed spaces, Comment. Math. Univ. Carol. 33 (1992), 51-55.
[76] J. Matousek, On Lipschitz mappings onto square, in: The Mathematics of P. Erdos, vol. II, Springer-Verlag, Berlin 1997
[77] W. E. Mayer-Wolf, Isometries between Banach spaces of Lipschitz functions, Israel J. Math. 38 (1981), 58-74.
[78] J. A. McShane, Extension of range of functions, Bull. Amer. Math. Soc. 40 (1934), 837-842.
[79] E. Mickle, On the extension of a transformation, Bull. Amer. Math. Soc. 55 (1949), 160-164.
[80] V. A. Milman, Extension of functions preserving the modulus of continuity, Mat. Zametki 61 (1997), 236-245 (in Russian).
[81] V. A. Milman, Lipschitz extensions of linearly bounded functions, Mat. Sbornik 189 (1998), 67-92 (in Russian).
[82] G. J. Minty, On the extension of Lipschitz-Holder continuous, and monotone functions, Bull. Amer. Math. Soc. 76 (1970), 334-339.
[83] C. Mustata, On some Chebyshevian subspaces of the normed space of Lipschitz functions, Rev. Anal. Numer. Teor. Aprox. 2 (1973), 81-87 (in Romanian).
[84] C. Mustata, On the unicity of the extension of continuous p-seminorms, Rev. Anal. Numer. Teor. Aprox. Vol.2 Fasc.2 (1973), 173-177 (Romanian).
[85] C. Mustata, M-ideals in metric spaces, Babes-Bolyai University Reserch Seminaries, Preprint No. 7 (1988), 65-74.
[86] C. Mustata, On the best approximation in metric spaces, Rev. Anal. Numer. Theor. Approx. 4 (1975), 45-50.
[87] C. Mustata, Norm preserving extension of starshaped Lipschitz functions, Rev. Anal. Numer. Theor. Approx. 19 (1977), 183-187.
[88] C. Mustata, Best approximation and unique extension of Lipschitz functions, J. Approx. Theory 19 (1977), 222-230.
[89] C. Mustata, A characterization of Chebyshevian subspaces of Y ?-type, Rev. Anal. Numer. Theor. Approx. 6 (1977), 51-56.
[90] C. Mustata, The extension of starshaped Lipschitz functions, Rev. Anal. Numer. Theor. Approx. 9 (1980), 93-99.
[91] C.Mustata, On the extension of Holder functions, Babes-Bolyai University Reserch Seminaries, Seminar on Functional Analysis and Numerical Methods, Preprint No. 7 (1985), 71-86.
[92] C. Mustata, On the unicity of the extension of odd Lipschitz functions, Babes-Bolyai University, Seminar on Optimization Theory, Report No. 8 (1987), 75-80.
[93] C. Mustata, Extension of Holder functions and some related problems of best approximation, Babes-Bolyai University, Faculty of Mathematics Research Seminaries, Preprint no. 7 (1991), 71-86.
[94] C. Mustata, Selections associated to McShane’s extension theorem for Lipschitz functions, Rev. Anal. Numer. Theor. Approx. 21 (1992, 135-145.
[95] C. Mustata, On the metric projection and quotient mapping, Rev. Anal. Numer. Theor. Approx. 24 (1995, 191-199.
[96] L. Nachbin, On the Hahn-Banach theorem, Anais Acad. Brasil. Ci. 21 (1949), 151-154.
[97] L. Nachbin, A theorem of Hahn-Banach type for linear transformations, Trans. Amer. Math. Soc. 68 (1950), 28-46.
[98] L. Nachbin, Some problems in extending and lifting continuous linear transformations, in Proc. International Symp. Linear Spaces, Jerusalem 1960, Jerusalem Acad. Press and Pergamon Press, Jerusalem and London 1961, pp. 340- 350.
[99] Nguyen Van Khue, Nguyen To Xhu, Extending locally Lipschitz maps with values in an infinite dimensional nuclear Frechet space, Bull. Acad. Polon. Sci. Ser. Math. 29 (1981), 609-616.
[100] Nguyen Van Khue, Nguyen To Xhu, Lipschitz extensions and Lipschitz retractions in metric spaces, Colloq. Math. 45 (1981), 245-250.
[101] E. Oja, On the uniqueness of the norm preserving extension of the linear functional in the Hahn-Banach theorem, Proc. Acad. Sci. Estonian SSR 33 (1984), 424-433.
[102] D. O’Keee, The tangent stars of a set, and extensions of functions in Lipschitz classes, Proc. Roy. Irish Acad. Sect. A, 97 (1997), 5-13.
[103] G. Pantelidis, Approximationstheorie fur metrische lineare Raume, Math. Ann. 184 (1969), 30-48.
[104] Sung-Ho Park, Quotient mapping, Helly-extensions, Hahn-Banach extension, Tietze extension, Lipschitz extension and best approximation, J. Korean Math. Soc. 29 (1992), 239-250.
[105] J. Partanen, J. Vaisala, Extension of bi-Lipschitz maps on compact polyhedra, Math. Scand. 72 (1993), 235-264.
[106] R. R. Phelps, Uniqueness of Hahn-Banach extension and unique best approximation, Trans. Amer. Math. Soc. 95 (1960), 238-255.
[107] B. H. Pourciau, Analysis and optimization of Lipschitz continuous mappings, J. Optim. Theory Appl. 22 (1977), 311-351.
[108] B. H. Pourciau, Hadamard’s theorem for locally Lipschitzian mappings, J. Math. Anal. Appl. 85 (1982), 279-285.
[109] B. H. Pourciau, Univalence and degree for Lipschitz continuous maps, Arch. Rat. Mech. Anal. 81 (1983), 289-299.
[110] B. H. Pourciau, Global properties of proper Lipschitzian maps, SIAM J. Math. Anal. 14 (1983), 796-799.
[111] K. Przeslawski, Lipschitz retracts, selections, and extensions, Michigan Math. J. 42 (1995), 555-571.
[112] K. Przeslawski, Lipschitz continuous selections. I. Linear selections, J. Convex Anal. 5 (1998), 249-267.
[113] S. Rolewicz, Metric Linear Spaces, PWN Warszawa 1972.
[114] S. Rolewicz, On Lipschitz projection{a geometrical approach, Ann. Univ. Maria Sklodowska-Curie 38 (1984), 135-138.
[115] S. Rolewicz, On extremal points of the unit ball in Banach spaces of Lipschitz continuous functions, J. Austral. Math. Soc. Ser. A 41 (1986), 95-98.
[116] S. Rolewicz, Generalized Asplund inequalities on Lipschitz functions, Arch. Math. 61 (1993), 484-488.
[117] S. Rolewicz, On optimal observability of Lipschitz systems, in Selected Topics in Oper. Res. and Math. Economics, Lect. Notes in Economics and Math. Systems vol 226, pp. 151-158, Springer-Verlag, Berlin 1993.
[118] S. Rolewicz, On an extension of Mazur’s theorem on Lipschitz functions, Arch. Math. 63 (1994), 535-540.
[119] S. Rolewicz, Duality and convex analysis in the absence of linear structure, Math. Japon. 44 (1996), 165-182.
[120] A. K. Roy, Extreme points and linear isometries of the Banach spaces of Lipschitz functions, Canad. J. Math. 20 (1968), 1150-1164.
[121] W. Ruess, Ein Dualkegel fur p-konvexe topologische lineare Raume, Geselschaft fur Mathematik und Datenverarbeitung Nr. 60 (1973).
[122] W. Rzymowski, Convex extension preserving Lipschitz constants, J. Math. Anal. Appl. 212 (1997), 30-37.
[123] I. Sawashima, Methods of duals in nonlinear analysis-Lipschitz duals of Banach spaces and some applications, Lect. Notes Econ. Math. Syst. vol. 419, Springer-Verlag 1975, pp.247-249.
[124] K. Schnatz, Approximationstheorie in metrischen Vektorraumen, Dissertation. Frankfurt am Main, 1985.
[125] K. Schnatz, Nonlinear duality and best approximation in metric linear spaces, J. Approx.Theory 49 (1987), 201-218.
[126] I. Schoenberg, On a theorem of Kirszbraun and Valentine, Amer. Math. Monthly 44 (1953), 620-622.
[127] S. O. Schonbeck, Extension of nonlinear contractions, Bull. Amer. Math. Soc. 72 (1966), 99-101.
[128] S. O. Schonbeck, On the extension of Lipschitz maps, Ark Math. 7 (1967-1969), 201-209.
[129] D. R. Sherbert, Banach algebras of Lipschitz functions, Pacific J. Math. 13 (1963), 1387-1399.
[130] D. R. Sherbert, The structure of ideals and point derivations in Banach algebras of Lipschitz functions, Trans. Amer. Math. Soc., 111 (1964), 240-272.
[131] D. R. Shubert, A sequential method seeking the global maximum of function, SIAM J. Numer. Anal., 9 (1972), 379-388.
[132] I. Singer, Best Approximation in Normed Linear Spaces by Elements of Linear Subspaces, Ed. Academiei and Springer Verlag, Bucharest-Berlin 1970.
[133] I. Singer, Extension with larger norm and separation with double support in normed linear spaces, Bull. Austral. Math. Soc. 21 (1980), 93-106.
[134] R. Smarzewski, Extreme points of unit balls in Lipschitz functions spaces, Proc. Amer. Math. Soc. 125 (1997), 1391-1397.
[135] Ch. Stegall, Spaces of Lipschitz functions on Banach spaces, In Funct. Anal. (Essen 1991), 265-278. M. Dekker, New York 1994.
[136] V. Trenoguine, Analyse fonctionnelle, Edition Mir, Moscou 1985.
[137] S. Ustunel, Extension of Lipschitz functions on Wiener space, in Stochastic Anal. and Appl. (Powys 1995), 465-470, World Sci. 1996
[138] J. Vaisala, Bi-Lipschitz and quasi-symmetric extension properties, Ann. Acad. Sci. Fenn. Ser. I Math. 11 (1986), 239-274.
[139] J. Vaisala, Banach spaces and bi-Lipschitz maps, Studia Math. 103 (1992), 291-294.
[140] F. Valentine, A Lipschitz condition preserving extension of a vector function, Amer. J. Math. 67 (1945), 83-93.
[141] F. Valentine, On the extension of a vector function so as to preserve a Lipschitz condition, Bull. Amer. Math. Soc. 49 (1943), 100-108.
[142] F. Valentine, Contractions in non-euclidean spaces, Bull. Amer. Math. Soc. 50 (1944), 710-713.
[143] L. Waelbroeck, Closed ideals of Lipschitz functions, in Function Algebras (F. T. Birtel ed.), pp. 322-325, Scott Foresman 1966,
[144] N. Weaver, Lattices of Lipschitz functions, Pacific J. Math. 164 (1994), 179-193.
[145] N. Weaver, Isometries of noncompact Lipschitz spaces, Canad. Math. Bull. 38 (1995), 242-249.
[146] N. Weaver, Subalgebras of little Lipschitz algebras, Pacific J. Math. 173 (1996), 283-293.
[147] N. Weaver, Lipschitz algebras and derivations of von Neumann algebras, J. Func. Anal. 139 (1996), 261-300.
[148] J. H. Wells, L. R. Williams, Embeddings and Extensions in Analysis, Springer-Verlag, Berlin 1975.
[149] L. Williams, J. Wells, T. Hayden, On the extension of Lipschitz-Holder maps on Lp spaces, Studia Math. 39 (1971), 29-38.


Related Posts